Browse/search for people

Publication - Dr Mark Woodhouse

    Unsteady turbulent line plumes

    Citation

    Hogg, A, Goldsmith, E & Woodhouse, M, 2018, ‘Unsteady turbulent line plumes’. Journal of Fluid Mechanics, vol 856., pp. 103-134

    Abstract

    The unsteady ascent of a buoyant, turbulent line plume through a quiescent, uniform environment is modelled in terms of the width-averaged vertical velocity and density deficit. It is demonstrated that for a well-posed, linearly stable model, account must be made for the horizontal variation of the velocity and the density deficit; in particular the variance of the velocity field and the covariance of the density deficit and velocity fields, represented through shape factors, must exceed threshold values, and that models based upon ‘top-hat’ distributions in which the dependent fields are piecewise constant are ill-posed. Numerical solutions of the nonlinear governing equations are computed to reveal that the transient response of the system to an instantaneous change in buoyancy flux at the source may be captured through new similarity solutions, the form of which depend upon both the ratio of the old to new buoyancy fluxes and the shape factors.

    Full details in the University publications repository